Flood, Iowa
- When
- August 27, 8:32 PM CST to August 29, 5:43 AM CST
- Where
- Iowa forecast zone
- Crop damage
- $10,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Heavy rain of 2 to 3 inches from the 24th to the 28th of August resulted in isolated river flooding across Eastern Iowa, West Central Illinois, and far Northeast Missouri. Rivers that were affected were parts of the Iowa, La Moine, and Fox.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rain of 2 to 3 inches from the 24th to the 28th of August resulted in isolated river flooding across Eastern Iowa, West Central Illinois, and far Northeast Missouri. Rivers that were affected were parts of the Iowa, La Moine, and Fox. The only areas affected by the flooding was farmland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 2:45 PM CST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT FRI AUG 27 2004 .SYNOPSIS...LATEST MSAS AND SFC ANALYSIS INDICATING MAIN BOUNDARY JUST ABOUT BISECTING THE CWA FROM NE TO SW...AND EXTENDING ACRS NORTHWEST MO. SECONDARY OUTFLOW BOUNDARY FROM THIS MORNINGS/TODAYS EASTERN MO MCS HAS RECENTLY BEEN SHUNTED A BIT FURTHER SOUTH BUT STILL GENERALLY DRAPED FROM EAST CENTRAL MO AND INTO WEST CENTRAL/ SOUTHWEST IL. STRONG PRESSURE FALLS WERE BUILDING OUT OF WEST CENTRAL IL AND ACRS THE IA/MO BORDER...WITH EVEN A WEAK LOW DEVELOPING IN WEST CENTRAL IL. MAIN LOW ON BOUNDARY STILL WELL TO THE SOUTHWEST ACRS SOUTHEAST KS. && .SHORT TERM...(TONIGHT AND SATURDAY) NOWCAST TOOLS INDICATING STRONGEST LLVL CONVERGENCE TAKING PLACE INTO THE BOUNDARY TO THE LEE/NORTHEAST OF KS SFC LOW FROM EXTREME NORTHEAST KS AND INTO NORTHWEST MO. NEW CONVECTION HAS ERUPTED ACRS THE EASTERN PART OF THIS ENHANCED CONVERGENCE ZONE AND JUST NORTH OF EXTREME INSTABILITY IN EXTREME NORTH CENTRAL MO...WITH ACTIVITY PROPAGATING EAST- NORTHEAST ALONG MOISTURE CONVERGENCE FIELDS AND BOUNDARY VCNTY. THE RUC PRETTY MUCH CAPTURED THIS TREND AND FCSTS THIS ACTIVITY TO CONTINUE TO MOVE ACRS THE SOUTHERN THIRD OF THE CWA THRU 05Z-06Z. AS KS SFC LOW GETS EDGY AND TRIES TO LIFT NORTHEAST WITH WEAK UPPER WAVE LIFTING OUT OF THE SOUTHERN PLAINS THIS EVENING AND SEASONABLY STRONG 120+ KT UPPER JET MAX PUNCHING ACRS TO THE NORTH/LK SUPERIOR REGION(UPPER DIVERGENCE REALLY TAKES OFF ON ITS RIGHT ENTRANCE REGION OVER THE SOUTH HALF OF THE DVN CWA)...FEEL CONTINUED LLVL THTA-E ADVECTION AND CONVERGENCE OUT AHEAD OF THIS FEATURE TO WARRANT LIKELY TO CATEGORICAL POPS ACRS AT LEAST THE SOUTH HALF TO 2/3S OF THE CWA OVERNIGHT. FCST SOUNDINGS SUGGEST SATURATED VERTICAL PROFILES AND LARGE PWS FOR ANY STRONG THUNDERSTORM TO WRING OUT FOR CONTINUED HEAVY RAIN THREAT. WITH I-80 CORRIDOR WEST OF THE QCA AND THE SOUTHERN CWA GETTING HIT SO HARD WITH 4-6 INCHES OF RAIN LAST NIGHT AND EARLY THIS MORNING...FLOOD WATCH WILL BE HELD ON TO FOR THE OVERNIGHT MAINLY ALONG AND SOUTH OF THE I80 CORRIDOR. LOCALIZED 1-3 INCH AMOUNTS IN CONVECTIVE REPEAT ZONES WILL SPELL BIG FLOODING TROUBLE ACRS FAR SOUTHEAST IA...NORTHEAST MO AND INTO WEST CENTRAL IL. MAY BE SVR THREAT AS WELL WITH INTERACTION OF HIGH CAPE IN-FEED AND SHEAR IN SOUTHEAST IA AND NORTHEAST MO THIS EVENING...BUT REST OF THE CWA HAS BEEN BATHED IN CONVECTIVE DEBRIS NORTH OF LONG LIVED EASTERN MO COMPLEX AND MAY TEMPER LATER NIGHT STORM STRENGTH. ELONGATED UPPER WAVE/VORT COMPLEX CURRENTLY ACRS THE CENTRAL ROCKIES AND NORTHERN PLAINS WILL LOOK TO SLOWLY SHIFT EAST ACRS IA ON SAT. AS SFC BOUNDARY GETS SHUNTED FURTHER TO THE SOUTH...UPPER SUPPORT/CVA FROM THIS MAIN WAVE SHOULD ALLOW FOR SOME OVERRUNNING RAIN(POSSIBLY SOME LINGERING THUNDER ACRS THE SOUTH) STREAMING UP TO THE CENTRAL CWA SAT MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. POST FRONTAL LLVL CAA...CLOUD COVER AND PRECIP WILL KEEP TEMPS IN THE LOW TO MID 70S...AND POSSIBLY EVEN THE UPPER 60S FOR SAT HIGHS. ..12.. && .LONGER TERM...(SATURDAY NIGHT THROUGH NEXT FRIDAY) THIS PERIOD WILL BE DOMINATED BY SFC HI PRES THAT WILL RIDGE INTO THE MID-MISSISSIPPI VLY FROM THE GRTLKS RGN. THIS WILL KEEP FAIRLY DRY WEATHER AND SEASONAL TEMPS THRU DAY 7. ECMWF AND GFS AGREE WITH EMERGING UPR RDG ACRS THE HIGH PLAINS...HOWEVER WITH GOOD CONFLUENT FLO OVR ERN CANADA EXPECT A SFC RDG TO PERSIST ACRS OUR RGN. ON MONDAY A WK CDFNT WILL MOV THRU THE RGN. THIS SYS HAS LITTLE MSTR AND UPR LEVEL SUPPORT. THEREFORE WILL CONTINUE WITH A DRY FCST. ..BELLES.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. IL...FLOOD WATCH CONTINUES TONIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. MO...FLOOD WATCH CONTINUES TONIGHT. && 12/BELLES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT FRI AUG 27 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 500 AM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK WAVE WILL FORM ON A SLOW MOVING COLD FRONT AS IT SLIDES SOUTHEAST ACROSS THE REGION TODAY. THIS WILL PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LOCALIZED FLOODING. LOTS OF MOIST AIR WILL RESULT IN HEAVY RAINS WITH AN ADDITIONAL ONE TO THREE INCHES OF RAIN EXPECTED...SOUTH OF HIGHWAY 30. SINCE MANY LOCATIONS EXPERIENCED HEAVY RAINS LAST NIGHT...LOCAL SOILS ARE SATURATED AND ADDITIONAL HEAVY RAINS WILL RESULT IN FLOODING. A FLOOD WATCH HAS BEEN ISSUED TODAY AND TONIGHT FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 30. A SECONDARY THREAT WILL BE SEVERE WEATHER IN THE FORM OF STRONG WINDS AND LARGE HAIL. IF ENOUGH HEATING OCCURS TODAY INTO THE MID 80S... LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 MAY SEE ISOLATED STORMS APPROACH OR REACH SEVERE LEVELS. THE STRONGEST STORMS COULD PRODUCE STRONG WINDS OF 60 MPH AND MAYBE HAIL AROUND THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING ALONG AND PARTICULARLY SOUTH OF INTERSTATE 80. NICHOLS
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1056 PM TORNADO HOPKINTON 42.34N 91.25W
08/26/2004 F1 DELAWARE IA NWS STORM SURVEY
A DAMAGE SURVEY OF SOUTHEAST DELAWARE COUNTY CONLUDED
THAT AN TORNADO MOVED ALONG A 5 TO 6 MILE PATH FROM JUST
SOUTHEAST OF HOPKINTON TO NORTHEAST OF HOPKINTON. THE
PATH WAS UP TO A QUARTER MILE WIDE. DAMAGE ALONG THE PATH
INCLUDED SEVERAL FARM OUT BUILDINGS AND GRAIN BINS
DESTROYED...TREES UP TO 3 FEET IN DIAMETER SNAPPED OFF
AND SEVERAL PIECES OF MACHINERY AND VEHICLES MOVED. CROP
DAMAGE OCCURRED ALONG THE ENTIRE PATH OF THE TORNADO.
&&
DLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 S COSGROVE 41.62N 91.73W
08/27/2004 0.88 INCH JOHNSON IA PUBLIC
NICKEL SIZE HAIL REPORTED BY THE PUBLIC 2 SOUTH OF
COSGROVE, NORTH OF FRYTOWN.
&&
ELLIOTTThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422391.